Correspondence  |   May 2019
β-Lactam Allergy in the Operating Theater: Comment
Author Notes
  • University of British Columbia, Vancouver, British Columbia, Canada (A.T.M.). andrew.meikle@vch.ca
  • (Accepted for publication February 13, 2019.)
    (Accepted for publication February 13, 2019.)×
Article Information
Correspondence
Correspondence   |   May 2019
β-Lactam Allergy in the Operating Theater: Comment
Anesthesiology 5 2019, Vol.130, 853-854. doi:10.1097/ALN.0000000000002688
Anesthesiology 5 2019, Vol.130, 853-854. doi:10.1097/ALN.0000000000002688
In their conclusion, Hermanides et al.1  recommend “avoiding all β-lactams in case of a suspected previous allergic reaction exceeding mild symptoms and opt for an alternative, as well as referring the patient to an allergy specialist after the patient is dismissed from the hospital.” They review the history and relevant publications, and they offer and discuss a stepwise approach to providing antibiotic coverage for skin flora in those patients with a history of adverse reactions to penicillin. Briefly, their approach for all adverse reactions other than a delayed skin rash or exanthema is to avoid β-lactams, provide Gram-positive antibiotic coverage using clindamycin or vancomycin, and seek an allergist consultation. If the adverse reaction is limited to a skin rash or exanthema which occurred more than two hours after penicillin exposure, they still recommend preoperative allergy testing provided such testing does not delay surgery. Only when timely penicillin allergy testing is unavailable should the clinician administer cefazolin to those with a history of adverse reaction to penicillin. However, in their article, Hermanides et al.1  clearly state that cefazolin has not been reported to cross-react with penicillin, because of a different R1 side chain. Although the initial instinct may be to applaud a cautious recommendation, this approach may well cause more harm than good.